Italian survey on non-steroidal anti-inflammatory drugs and gastrointestinal bleeding in children

Sabrina Cardile, Massimo Martinelli, Arrigo Barabino, Paolo Gandullia, Salvatore Oliva, Giovanni Di Nardo, Luigi Dall'Oglio, Francesca Rea, Gian Luigi De'Angelis, Barbara Bizzarri, Graziella Guariso, Enzo Masci, Annamaria Staiano, Erasmo Miele, Claudio Romano

Research output: Contribution to journalArticlepeer-review

Abstract

AIM: to investigate gastrointestinal complications associated with non-steroidal anti-inflammatory drug (NSAIDs) use in children. METHODS: A retrospective, multicenter study was conducted between January 2005 and January 2013, with the participation of 8 Italian pediatric gastroenterology centers. We collected all the cases of patients who refer to emergency room for suspected gastrointestinal bleeding following NSAIDs consumption, and underwent endoscopic evaluation. Previous medical history, associated risk factors, symptoms and signs at presentation, diagnostic procedures, severity of bleeding and management of gastrointestinal bleeding were collected. In addition, data regarding type of drug used, indication, dose, duration of treatment and prescriber (physician or selfmedication) were examined. RESULTS: Fifty-one patients, including 34 males, were enrolled (median age: 7.8 years). Ibuprofen was the most used NSAID [35/51 patients (68.6%)]. Pain was the most frequent indication for NSAIDs use [29/51 patients (56.9%)]. Seven patients had positive family history of Helicobacter pylori (H. pylori ) infection or peptic ulcer, and 12 had associated comorbidities. Twenty-four (47%) out of 51 patients used medication inappropriately. Hematemesis was the most frequent symptom (33.3%). Upper gastrointestinal endoscopy revealed gastric lesions in 32/51 (62%) patients, duodenal lesions in 17 (33%) and esophageal lesions in 8 (15%). In 10/51 (19.6%) patients, a diagnosis of H. pylori gastritis was made. Forty-eight (94%) patients underwent medical therapy, with spontaneous bleeding resolution, while in 3/51 (6%) patients, an endoscopic hemostasis was needed. CONCLUSION: The data collected in this study confirms that adverse events with the involvement of the gastrointestinal tract secondary to NSAID use are also common in children alarming data. Our data show that the risk of adverse events seems to be related to improper use rather than to NSAIDs safety profile.

Original languageEnglish
Pages (from-to)1877-1883
Number of pages7
JournalWorld Journal of Gastroenterology
Volume22
Issue number5
DOIs
Publication statusPublished - Feb 7 2016

Keywords

  • Gastrointestinal bleeding
  • Hematemesis
  • Melena
  • Non-steroidal anti-inflammatory drug
  • Pediatrics

ASJC Scopus subject areas

  • Gastroenterology

Fingerprint Dive into the research topics of 'Italian survey on non-steroidal anti-inflammatory drugs and gastrointestinal bleeding in children'. Together they form a unique fingerprint.

Cite this